Mathematische Annalen

, Volume 335, Issue 3, pp 489–525 | Cite as

Front propagation for discrete periodic monostable equations

  • Jong-Shenq Guo
  • François Hamel


This paper deals with front propagation for discrete periodic monostable equations. We show that there is a minimal wave speed such that a pulsating traveling front solution exists if and only if the wave speed is above this minimal speed. Moreover, in comparing with the continuous case, we prove the convergence of discretized minimal wave speeds to the continuous minimal wave speed.


front propagation discrete periodic monostable equation minimal wave speed pulsating traveling front 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Berestycki, H., Hamel, F.: Front propagation in periodic excitable media. Comm. Pure Appl. Math. 55, 949–1032 (2002)MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Berestycki, H., Hamel, F., Nadirashvili, N.: The speed of propagation for KPP type problems. I – Periodic framework. J. Eur. Math. Soc. 7, 173–213 (2005)MATHMathSciNetGoogle Scholar
  3. 3.
    Berestycki, H., Hamel, F., Roques, L.: Analysis of the periodically fragmented environment model: I – Influence of periodic heterogeneous environment on species persistence. J. Math. Biology 51, 75–113 (2005)MATHCrossRefGoogle Scholar
  4. 4.
    Berestycki, H., Hamel, F., Roques, L.: Analysis of the periodically fragmented environment model: II – Biological invasions and pulsating travelling fronts. J. Math. Pures Appl. 84, 1101–1146 (2005)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Chen, X., Guo, J.-S.: Existence and asymptotic stability of traveling waves of discrete quasilinear monostable equations. J. Differential Equations 184, 549–569 (2002)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Chen, X., Guo, J.-S.: Uniqueness and existence of traveling waves for discrete quasilinear monostable dynamics. Math. Ann. 326, 123–146 (2003)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Chow, S.N., Mallet-Paret, J., Shen, W.: Travelling waves in lattice dynamical systems. J. Differential Equations 149, 249–291 (1998)CrossRefGoogle Scholar
  8. 8.
    Fife, P.C.: Mathematical aspects of reacting and diffusing systems. Lecture Notes in Biomathematics 28, Springer Verlag, 1979Google Scholar
  9. 9.
    Fisher, R.A.: The advance of advantageous genes. Ann. Eugenics 7, 335–369 (1937)Google Scholar
  10. 10.
    Freidlin, M.I.: Limit theorems for large deviations and reaction-diffusion equations. Ann. Probab. 13, 639–675 (1985)MATHMathSciNetGoogle Scholar
  11. 11.
    Gärtner, J., Freidlin, M.I.: On the propagation of concentration waves in periodic and random media. Soviet Math. Dokl. 20, 1282–1286 (1979)MATHGoogle Scholar
  12. 12.
    Hudson, W., Zinner, B.: Existence of traveling waves for a generalized discrete Fisher's equation. Comm. Appl. Nonlinear Anal. 1, 23–46 (1994)MATHMathSciNetGoogle Scholar
  13. 13.
    Hudson, W., Zinner, B.: Existence of travelling waves for reaction-dissusion equations of Fisher type in periodic media. In: J. Henderson (ed.) Boundary Value Problems for Functional-Differential Equations. World Scientific, 1995, pp. 187–199Google Scholar
  14. 14.
    Keener, J.P.: Propagation and its failure in coupled systems of discrete excitable cells. SIAM J. Appl. Math. 47, 556–572 (1987)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Kolmogorov, A.N., Petrovsky, I.G., Piskunov, N.S.: Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un probléme biologique. Bull. Université d'État à Moscou, Ser. Int., Sect. A. 1, 1–25 (1937)MATHGoogle Scholar
  16. 16.
    Matano, H.: Travelling Waves in Spatially Inhomogeneous Diffusive Media – The Non-periodic CaseGoogle Scholar
  17. 17.
    Nakamura, K.-I.: Effective speed of traveling wavefronts in periodic inhomogeneous media. Proc. Workshop ``Nonlinear Partial Differential Equations and Related Topics'', Joint Research Center for Science and Technology of Ryukoku University, 1999, pp. 53–60Google Scholar
  18. 18.
    Shigesada, N., Kawasaki, K.: Biological invasions: theory and practice. Oxford Series in Ecology and Evolution, Oxford, Oxford University Press, 1997Google Scholar
  19. 19.
    Shigesada, N., Kawasaki, K., Teramoto, E.: Traveling periodic waves in heterogeneous environments. Theor. Popul. Biology 30, 143–160 (1986)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Shorrocks, B., Swingland, I.R.: Living in a Patch Environment. Oxford University Press, New York, 1990Google Scholar
  21. 21.
    Weinberger, H.F.: On spreading speeds and traveling waves for growth and migration in periodic habitat. J. Math. Biol. 45, 511–548 (2002)MATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Xin, X.: Existence and stability of travelling waves in periodic media governed by a bistable nonlinearity. J. Dynamics Diff. Equations 3, 541–573 (1991)MATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Xin, X.: Existence of planar flame fronts in convective-diffusive periodic media. Arch. Rational Mech. Anal. 121, 205–233 (1992)MATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Xin, X.: Existence and nonexistence of traveling waves and reaction-diffusion front propagation in periodic media. J. Stat. Physics 73, 893–925 (1993)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Xin, J.X.: Existence of multidimensional traveling waves in tranport of reactive solutes through periodic porous media. Arch. Rational Mech. Anal. 128, 75–103 (1994)MATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Xin, J.: Front propagation in heterogeneous media. SIAM Review 42, 161–230 (2000)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Zinner, B.: Existence of traveling wavefront solutions for the discrete Nagumo equation. J. Differential Equations 96, 1–27 (1992)MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Zinner, B., Harris, G., Hudson, W.: Traveling wavefronts for the discrete Fisher's equation. J. Differential Equations 105, 46–62 (1993)MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Jong-Shenq Guo
    • 1
  • François Hamel
    • 2
  1. 1.Department of MathematicsNational Taiwan Normal UniversityTaipeiTaiwan
  2. 2.Université Paul Cézanne Aix-Marseille III, LATP (UMR CNRS 6632) F.S.TMarseille Cedex 20France

Personalised recommendations